Format

Send to

Choose Destination
See comment in PubMed Commons below
J Neurogenet. 2013 Jun;27(1-2):19-22. doi: 10.3109/01677063.2013.778256. Epub 2013 Apr 16.

Possible toxicity of tuberculostatic agents in a patient with a novel TYMP mutation leading to mitochondrial neurogastrointestinal encephalomyopathy.

Author information

  • 1Department of Neurology, University Hospital Alexandrovska, 1000 Sofia, Bulgaria. violetamihaylova@yahoo.com

Abstract

Mitochondrial neurogastrointestinal encephalomyopathy (MNGIE) is a rare autosomal recessive multisystemic disorder caused by TYMP gene mutations. Here, we report on the first MNGIE patient diagnosed in Bulgaria who carries a novel homozygous TYMP mutation (p.Leu347Pro). The patient presented with gastrointestinal complaints, cachexia, hearing loss, ptosis, ophthalmoparesis, polyneuropathy, cognitive impairment, and leukoencephalopathy on magnetic resonance imaging (MRI) examination of the brain. The patient's motor capacity declined significantly, leading to wheelchair dependence several months following administration of tuberculostatic treatment, suggesting mitochondrial toxicity of these agents. The advanced stage of the disease and the poor medical condition prevented us from performing allogenic hematopoietic stem cell transplantation (HSCT). Early diagnosis is important not only for genetic counseling but also in view of the timely treatment with allogenic HSCT.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Write to the Help Desk